Rhode Island, 2019

Flooding and Damaging Wind in Rhode Island, August 7 to 8, 2019

August 7 to 8, 2019 · NWS BOX · 3 events in 2 counties and zones

A warm front moving across southern New England triggered severe thunderstorms with wind damage across western portions of southern New England from the mid afternoon hours and through the evening. Another band of thunderstorms moved in from the southwest overnight, progressing to the coast before daybreak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A warm front moving across southern New England triggered severe thunderstorms with wind damage across western portions of southern New England from the mid afternoon hours and through the evening. Another band of thunderstorms moved in from the southwest overnight, progressing to the coast before daybreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 7, 5:44 PM EST, 5 hours 39 minutes earlier.

Area forecast discussion, Aug 7, 5:44 PM EST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
644 PM EDT Wed Aug 7 2019

.SYNOPSIS...
An approaching cold front will bring scattered showers and
thunderstorms at times this evening into Thursday. A few of the
thunderstorms may produce damaging winds and local torrential
rainfall. After the cold front moves through Thursday night, dry
seasonable air returns for Friday through the weekend. Another
cold front arrives early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
** Severe Thunderstorm Watch 561 in effect for most of
 Massachusetts and northern Connecticut until 9 PM **

645 PM Update...

Showers/thunderstorms moving northeast through CT and Western
MA, with trends into Central MA and eventually Northeast MA.
Some reports of wind damage with earlier storms, and this
potential will continue through the early night. PW values
continue around 1.8 inches from CT to Eastern MA, and 1.9 inches
upstream from DC to PHL. This means a strong moisture inflow
overnight. Main concerns with thunderstorms will be brief heavy
downpours and strong/damaging wind gusts. Severe Tstm Watch 561
continues through 9 PM in response to this potential.

Even once the watch ends, the continuing moisture flow and
lingering organization by low-level winds will maintain support
for scattered showers/tstms through the night.

Adjustment to the forecast based on 6 PM observed temps and
radar positioning of showers/storms. The remainder of the
forecast is on track.

Previous discussion...

12Z short range global and hi res models in good agreement with
a second round of convection through around 06Z or so. Still
noting dewpoints in the mid 60s to lower 70s across central and
eastern areas, where the best instability also holds on ahead of
the long wave. 12Z HRRRv3 CAMs signaling decent helicity across
eastern areas, upwards to 150 to 200 m2/s2 fm around 03Z-05Z
this evening, so a very low risk for a rotating storm or two.
Short range models showing QPF values from 0.5 to 0.8 inches
overnight as well, so could also see more heavy downpours.

As the long wave slowly approaches the region, associated pre-
frontal trough pushes into western areas overnight. This may cut
back on the potential convection as well as moisture feed, but
still could see a few leftover showers lingering there. Patchy
fog also forms.

Temps will bottom out in the lower-mid 60s inland, ranging to
around 70 across the coastal plain.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Thursday...

Cutoff H5 low pres across Hudson Bay and northern Ontario
remains across that region, with long wave trough rotating
slowly eastward during Thursday. 12Z GFS and GGEM showing a
potent short wave pushing across central and eastern areas
during the day, while the 12Z HRRRv3 CAMs models signaling
another round of scattered convection from mid morning through
the afternoon.

Have kept CHC POPs going, mainly across eastern areas, but
could see the energy allow for more showers/thunderstorms to
develop near and N of the Mass Pike during the midday and
afternoon hours. With lowering PWAT values as somewhat drier air
works in aloft, precip should be on the light side. Marginally
enough instability in place to allow for non-severe convection
to develop, especially across central and N Mass.

Expect highs to remain rather warm, mainly in the lower-mid
80s, through a bit cooler along the coast with a continued
onshore wind.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Big Picture...

Closed low over Hudsons Bay maintains an upper trough over the
Eastern USA through the weekend, then sweeps east. Upper high
pressure covers the Southern USA. As the upper low sweeps east,
the flow across the Northern USA becomes zonal for the first
part of next week.

Heights at 500 mb remain at or somewhat below normal through the
period, while 850 mb temperatures also remain at or slightly below
normal.

Forecast confidence is moderate-high through most of the period.
Uncertainty becomes lower Monday-Tuesday with differences among the
models in timing the early-week cold front.

Daily Concerns...

Friday-Saturday-Sunday...

Upper shortwave moves through Friday, but cold advection aloft
and moisture aloft are concentrated over Nrn New England.
Meanwhile, surface high pressure builds over the region. So
while we should see some diurnal cu, expect and showers to
concentrate in Nrn New England. Dew points will have fallen into
the 50s and low 60s, so more comfortable air for most of
Southern New England. Mixing to 800 mb will tap upper temps of
12-13C, supporting max temps in the low to mid 80s.

High pressure takes control Saturday and Sunday with dry air
and somewhat cooler temperatures. Temps aloft will be 9-11C,
supporting max temps each day in the mid 70s to low 80s.

Monday through Wednesday...

Much uncertainty in timing next shortwave and surface cold
front. The GFS brings showers into our area Monday morning,
while the ECMWF and GGEM aim more toward Monday night. We
favored the slower onset, with chance pops in Northern Mass mid
to late afternoon and low-end chance pops across all areas
Monday night. Due to the model differences, POP contours were
manually drawn rather than imported from model data.

High pressure builds dry weather for Tuesday. The Monday night
front stalls to our south, and a wave moving along the front
brings a chance of showers to us on Wednesday.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...

Short Term /through Thursday/...

Tonight...Moderate to high confidence.

Mainly VFR, except MVFR-IFR conditions in any showers/TSRA.
Patchy fog develops after midnight, with areas of MVFR to
locally IFR CIGS/VSBYS across N central into W Mass and along E
coastal terminals. Brief LIFR CIGS toward daybreak across
portions of Route 2 area of N Mass and along E coast.

Thursday...Moderate to high confidence.

Brief MVFR-IFR VSBYS early, otherwise mainly VFR. Scattered
showers/isolated thunderstorms across central and N areas around
midday through the afternoon with local MVFR-IFR CIGS.

KBOS Terminal...Moderate confidence in TAF.

KBDL Terminal...Moderate confidence in TAF.

Outlook /Thursday Night through Monday/...Moderate to high

Thursday Night: Mainly VFR, with local IFR possible. Breezy.
Slight chance SHRA, isolated TSRA, patchy BR.

Friday: VFR. Breezy.

Friday Night: VFR.

Saturday: VFR. Breezy.

Saturday Night through Sunday: VFR.

Sunday Night: Mainly VFR, with local IFR possible in patchy BR.

Monday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...

Through Thursday...Moderate to high confidence.

Tonight...SW winds gusting up to 25 kt. Seas up to around 5 ft
on all open waters as well as on Block Island/RI Sounds. Small
Craft Advisories continue on these waters. Visibility lowered
in patchy fog after midnight across the eastern waters.
Scattered showers/isolated thunderstorm, with the best chances
on the eastern waters. Expect seas to slowly subside after
midnight on the near shore southern waters.

Thursday...S-SW winds 10-15 kt. Gusts up to 20 kt during the
morning. Scattered showers/isolated thunderstorms into the
afternoon, tapering off on the southern waters. Seas 4 ft or
less.

Outlook /Thursday Night through Monday/...High confidence.

Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers, slight chance of
thunderstorms.

Friday through Saturday: Winds less than 25 kt. Areas of seas
approaching 5 ft.

Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Sunday: Winds less than 25 kt. Seas less than 5 ft.

Sunday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Monday: Winds less than 25 kt. Local rough seas.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 4 AM EDT Thursday for ANZ235-237.
     Small Craft Advisory until 7 AM EDT Thursday for ANZ250-
     254>256.

&&

SYNOPSIS...WTB/EVT
NEAR TERM...WTB/EVT
SHORT TERM...EVT
LONG TERM...WTB
AVIATION...WTB/EVT
MARINE...WTB/EVT
Hazardous weather outlook, Aug 7, 2:34 PM EST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
334 PM EDT Wed Aug 7 2019

CTZ002>004-MAZ002>005-008>012-014-026-081945-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Southeast Middlesex MA-
Northern Middlesex MA-
334 PM EDT Wed Aug 7 2019

...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts and western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms on on Thursday could produce strong or damaging wind
gusts. They could also produce downpours that cause local poor
drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ006-007-013-015>024-RIZ001>008-081945-
Western Essex MA-Eastern Essex MA-Western Norfolk MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
334 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, and Rhode
Island.

.DAY ONE...Tonight.

Thunderstorms may produce strong wind gusts and local downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms on Thursday could produce strong or damaging wind
gusts. They could also produce downpours that cause local poor
drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-081945-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
334 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Aug 7, 10:26 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1126 PM EDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     FLOOD            LOWER VILLAGE           42.43N  71.49W
08/07/2019                   MIDDLESEX          MA   AMATEUR RADIO

            GREAT ROAD NEAR PLAZA ENTRANCE - ALL LANES FLOODED AND
            WATER IS BACKING UP INTO THE PLAZA ENTRANCE

&&

EVENT NUMBER BOX1902830

BW
Local storm report, Aug 7, 10:28 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1128 PM EDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     FLOOD            SOUTH WORCESTER         42.24N  71.81W
08/07/2019                   WORCESTER          MA   AMATEUR RADIO

            SOUTHBRIDGE ST EXIT RAMP OFF OF I-290 EASTBOUND -
            SUBSTANTIAL FLOODING AT THE BOTTOM OF THE RAMP

&&

EVENT NUMBER BOX1902831

BW
Local storm report, Aug 7, 10:30 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1130 PM EDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     FLOOD            1 SW NATICK             42.28N  71.36W
08/07/2019                   MIDDLESEX          MA   AMATEUR RADIO

            STREET FLOODED/IMPASSABLE

&&

EVENT NUMBER BOX1902832

BW
Local storm report, Aug 7, 10:33 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1133 PM EDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     TSTM WND DMG     MELROSE                 42.46N  71.06W
08/07/2019                   MIDDLESEX          MA   AMATEUR RADIO

            LARGE TREE BRANCH AND WIRES DOWN

&&

EVENT NUMBER BOX1902833

BW
Local storm report, Aug 7, 10:35 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1135 PM EDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     TSTM WND DMG     1 N WEST EVERETT        42.42N  71.06W
08/07/2019                   MIDDLESEX          MA   AMATEUR RADIO

            TREE DOWN ON HANCOCK STREET

&&

EVENT NUMBER BOX1902834

BW
Local storm report, Aug 7, 10:37 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1137 PM EDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND GST     MT. TOM                 42.25N  72.65W
08/07/2019  M63 MPH          HAMPSHIRE          MA   MESONET

0240 PM     TSTM WND DMG     1 SSE EASTHAMPTON       42.25N  72.67W
08/07/2019                   HAMPSHIRE          MA   AMATEUR RADIO

            WIRES DOWN NEAR WHITE BROOK MIDDLE SCHOOL.

0240 PM     TSTM WND DMG     1 ESE WEST WHATELY      42.27N  72.66W
08/07/2019                   HAMPSHIRE          MA   AMATEUR RADIO

            WIRES DOWN ALONG FRANKLIN STREET.

0240 PM     TSTM WND DMG     2 SSE EASTHAMPTON       42.24N  72.67W
08/07/2019                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE DOWN ON PLAIN STREET.

0240 PM     TSTM WND DMG     2 S EASTHAMPTON         42.23N  72.69W
08/07/2019                   HAMPSHIRE          MA   AMATEUR RADIO

            WIRES DOWN ALONG LINE STREET.

0245 PM     TSTM WND DMG     ELMWOOD                 42.20N  72.62W
08/07/2019                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN AT MAPLE STREET AND RESNIC BOULEVARD.

0245 PM     TSTM WND DMG     1 W HOLYOKE             42.21N  72.66W
08/07/2019                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN AT MOUNTAIN AND WEST CHERRY.

0245 PM     TSTM WND DMG     1 SSE SOUTH HADLEY FALL 42.21N  72.60W
08/07/2019                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ALONG NORTH SUMMER STREET.

0245 PM     TSTM WND DMG     OAKDALE                 42.20N  72.62W
08/07/2019                   HAMPDEN            MA   AMATEUR RADIO

            LARGE BRANCH DOWN AT LOCUST AND SERGEANT.

0635 PM     TSTM WND DMG     1 WNW SOUTH ASHFIELD    42.52N  72.80W
08/07/2019                   FRANKLIN           MA   AMATEUR RADIO

            LARGE TREE, UTILITY POLE AND WIRES DOWN AT WEST ROAD
            AND STEADY LANE.

0635 PM     TSTM WND DMG     1 W ASHFIELD            42.53N  72.80W
08/07/2019                   FRANKLIN           MA   AMATEUR RADIO

            LARGE TREE AND WIRES DOWN WITH ONE UTILITY CROSS ARM
            KNOCKED DOWN AND TWO OTHER UTILITY POLE CROSS ARMS
            DAMAGED ALONG BUCKLAND ROAD.

0635 PM     TSTM WND DMG     1 S SHIRKSHIRE          42.54N  72.72W
08/07/2019                   FRANKLIN           MA   AMATEUR RADIO

            TREE AND WIRES DOWN BLOCKING THE ROAD AT PINE HILL AND
            SHELBURNE FALLS ROAD.

0822 PM     LIGHTNING        1 E NEW BRITAIN         41.68N  72.78W
08/07/2019                   HARTFORD           CT   AMATEUR RADIO

            HOUSE FIRE DUE TO LIGHTNING AT OAK AND PUTNAM STREET.

0836 PM     FLOOD            1 ENE WESTMOOR PARK     41.79N  72.75W
08/07/2019                   HARTFORD           CT   AMATEUR RADIO

            NORTH MAIN STREET AT ALBANY AVENUE IS FLOODED AND
            IMPASSABLE. CARS STUCK IN FLOOD WATERS.

0836 PM     FLOOD            1 WSW WEST HILL         41.78N  72.74W
08/07/2019                   HARTFORD           CT   AMATEUR RADIO

            TROUT BROOK ROAD AT ASYLUM AVENUE IS FLOODED AND
            IMPASSABLE. ALL SURROUNDING AREAS CLOSED DUE TO
            FLOODING.

0836 PM     FLOOD            1 WNW WEST HILL         41.79N  72.74W
08/07/2019                   HARTFORD           CT   AMATEUR RADIO

            ALBANY AVENUE AT TROUT BROOK DRIVE IS FLOODED AND
            IMPASSABLE.

0840 PM     TSTM WND DMG     1 WNW ELMWOOD           41.74N  72.74W
08/07/2019                   HARTFORD           CT   AMATEUR RADIO

            WIRES DOWN ALONG SOUTH MAIN STREET.

0844 PM     FLOOD            1 SW BLUE HILLS         41.80N  72.71W
08/07/2019                   HARTFORD           CT   AMATEUR RADIO

            BURNHAM STREET AT GRANBY STREET IS FLOODED AND
            IMPASSABLE.

0844 PM     FLOOD            1 SW BLUE HILLS         41.80N  72.71W
08/07/2019                   HARTFORD           CT   AMATEUR RADIO

            BURNHAM STREET AT NORTH CANAAN STREET FLOODED AND
            IMPASSABLE.

0851 PM     FLOOD            1 SSW BLUE HILLS        41.80N  72.70W
08/07/2019                   HARTFORD           CT   AMATEUR RADIO

            TWO CARS STUCK IN FLOOD WATERS UP TO THE ROOF AT
            SIMPSON STREET AND LYME STREET. FLOODED AND IMPASSABLE
            ROADWAYS.

0851 PM     FLOOD            1 ENE WEST HILL         41.79N  72.70W
08/07/2019                   HARTFORD           CT   AMATEUR RADIO

            CARS STUCK IN FLOOD WATERS AT CORNWALL AND GRANBY
            STREET. FLOODED AND IMPASSABLE ROADWAYS.

0852 PM     FLOOD            1 SW PARKVILLE          41.76N  72.70W
08/07/2019                   HARTFORD           CT   AMATEUR RADIO

            FARMINGTON AVENUE AT WOODLAND STREET IS FLOODED AND
            IMPASSABLE.

0857 PM     FLOOD            1 ENE WEST HILL         41.79N  72.70W
08/07/2019                   HARTFORD           CT   AMATEUR RADIO

            GRANBY AT BURLINGTON STREET CARS ARE STUCK IN FLOOD
            WATERS, SEVERAL FEET IN DEPTH.

0857 PM     FLOOD            1 ENE WEST HILL         41.78N  72.71W
08/07/2019                   HARTFORD           CT   AMATEUR RADIO

            SECTION OF ALBANY AVENUE, ROUTE 44, FLOODED AND
            IMPASSABLE.

0857 PM     FLOOD            1 SSW BLUE HILLS        41.79N  72.70W
08/07/2019                   HARTFORD           CT   AMATEUR RADIO

            LYME AT PEMBROKE STREET FLOODED AND IMPASSABLE WITH
            CARS STUCK IN FLOOD WATERS.

0857 PM     FLOOD            1 ENE WEST HILL         41.79N  72.70W
08/07/2019                   HARTFORD           CT   AMATEUR RADIO

            CORNWALL AT BURLINGTON STREET CARS ARE STUCK IN FLOOD
            WATERS, SEVERAL FEET IN DEPTH.

0900 PM     FLOOD            1 NW WEST HILL          41.79N  72.74W
08/07/2019                   HARTFORD           CT   AMATEUR RADIO

            ALBANY AVENUE AT MOHEGAN DRIVE FLOODED AND IMPASSABLE.

0920 PM     FLOOD            1 SSE BLUE HILLS        41.80N  72.69W
08/07/2019                   HARTFORD           CT   AMATEUR RADIO

            AT COVENTRY STREET AT TOWER AVENUE, CAR STUCK IN FLOOD
            WATERS, PERSON RESCUED.

0920 PM     FLOOD            1 NNW PARKVILLE         41.78N  72.70W
08/07/2019                   HARTFORD           CT   TRAINED SPOTTER

            MILFORD STREET AND HOMESTEAD AVENUE ROADS ARE FLOODED
            AND IMPASSABLE.

0929 PM     FLOOD            1 WNW WEST HILL         41.79N  72.74W
08/07/2019                   HARTFORD           CT   AMATEUR RADIO

            AT KING PHILIP DRIVE AND BREWSTER ROAD, CARS STUCK IN
            FLOOD WATERS AND IMPASSABLE.

0929 PM     FLOOD            1 NW WEST HILL          41.79N  72.74W
08/07/2019                   HARTFORD           CT   AMATEUR RADIO

            REPORTS OF 8 CARS STUCK IN FLOOD WATERS ON MOHEGAN
            DRIVE NEAR THE INTERSECTION WITH BREWSTER ROAD. ROAD IS
            IMPASSABLE.

0933 PM     FLOOD            BLUE HILLS              41.81N  72.69W
08/07/2019                   HARTFORD           CT   AMATEUR RADIO

            AT COVENTRY STREET AT MERRIAM AVENUE, CAR STUCK IN
            FLOOD WATER, 2 PEOPLE RESCUED.

0950 PM     LIGHTNING        WESTWOOD HILLS          42.28N  71.83W
08/07/2019                   WORCESTER          MA   AMATEUR RADIO

            HOUSE STRUCK BY LIGHTNING - CHIMNEY BLOWN OFF AND
            DAMAGE TO 8 RAFTERS

1001 PM     FLOOD            1 E OXFORD              42.12N  71.85W
08/07/2019                   WORCESTER          MA   AMATEUR RADIO

            SUTTON AVE EXIT 4B OFF I-395 IS FLOODED AND IMPASSABLE
            WITH A FOOT OF WATER

1009 PM     FLOOD            LOWER VILLAGE           42.43N  71.49W
08/07/2019                   MIDDLESEX          MA   AMATEUR RADIO

            GREAT ROAD NEAR PLAZA ENTRANCE - ALL LANES FLOODED AND
            WATER IS BACKING UP INTO THE PLAZA ENTRANCE

1040 PM     FLOOD            SOUTH WORCESTER         42.24N  71.81W
08/07/2019                   WORCESTER          MA   AMATEUR RADIO

            SOUTHBRIDGE ST EXIT RAMP OFF OF I-290 EASTBOUND -
            SUBSTANTIAL FLOODING AT THE BOTTOM OF THE RAMP

1042 PM     FLOOD            1 SW NATICK             42.28N  71.36W
08/07/2019                   MIDDLESEX          MA   AMATEUR RADIO

            STREET FLOODED/IMPASSABLE

1046 PM     TSTM WND DMG     MELROSE                 42.46N  71.06W
08/07/2019                   MIDDLESEX          MA   AMATEUR RADIO

            LARGE TREE BRANCH AND WIRES DOWN

1049 PM     TSTM WND DMG     1 N WEST EVERETT        42.42N  71.06W
08/07/2019                   MIDDLESEX          MA   AMATEUR RADIO

            TREE DOWN ON HANCOCK STREET

1051 PM     TSTM WND DMG     1 SE CHESTNUT HILL      42.32N  71.16W
08/07/2019                   SUFFOLK            MA   AMATEUR RADIO

            WIRES DOWN

&&

EVENT NUMBER BOX1902796 BOX1902797 BOX1902802 BOX1902803 BOX1902804
BOX1902798 BOX1902799 BOX1902800 BOX1902801 BOX1902805 BOX1902806
BOX1902807 BOX1902808 BOX1902809 BOX1902810 BOX1902811 BOX1902822
BOX1902820 BOX1902821 BOX1902812 BOX1902819 BOX1902813 BOX1902814
BOX1902815 BOX1902817 BOX1902818 BOX1902816 BOX1902825 BOX1902826
BOX1902823 BOX1902824 BOX1902827 BOX1902828 BOX1902829 BOX1902830
BOX1902831 BOX1902832 BOX1902833 BOX1902834 BOX1902835

BW

The radar

The Boston radar (KBOX), 31 km away, was scanning. The volume nearest the first event began at 04:22 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Providence

When
August 7, 11:23 PM EST
Where
Providence County, 0.55 mi WNW of Hamlet to 0.53 mi WNW of Hamlet
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.003, -71.510

In Woonsocket, Hamlet Avenue had several feet of street flooding.

Flood, Providence

When
August 7, 11:40 PM EST
Where
Providence County, 1.48 mi W of Hamlet to 1.45 mi W of Hamlet
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.002, -71.529

In Woonsocket, Fairmount Street was impassable due to flooding.

Thunderstorm Wind, Newport

When
August 8, 12:05 AM EST
Where
Newport County, 1.24 mi WSW of Newport
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.490, -71.320

A trained spotter in Newport reported a few trees down.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2019Every state in 2019This day in weather historyWarnings in Rhode Island, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850671, 850673, 850674.